Alert archive / New Jersey / Special Marine Warnings in 2008

Special Marine Warning 100, NWS Philadelphia/Mount Holly

September 30, 2008

NWS Philadelphia/Mount Holly issued this special marine warning at Sep 30, 2008, 11:17 PM EDT. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2008, 11:17 PM EDT (03:17 UTC)
Expired
Oct 1, 2008, 12:15 AM EDT
In force
58 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Sep 30, 4:29 PM EDT, 6 hours 48 minutes earlier.

Area forecast discussion, Sep 30, 4:29 PM EDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
429 PM EDT TUE SEP 30 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT AS AN LOW PRESSURE AREA
OF LOW PRESSURE WILL SLOWLY MOVE OUT OF THE GREAT LAKES AND INTO
EASTERN CANADA THROUGH THE END OF THE WEEK. A WEAK SURFACE TROUGH
MAY CROSS THE REGION WEDNESDAY NIGHT AS WELL AS FRIDAY. HIGH
PRESSURE THEN BUILDS INTO THE REGION FOR THE END OF WEEKEND INTO
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A LINE OF SHOWERS AND THUNDERSTORMS WERE MOVING THROUGH EAST-
CENTRAL PENNSYLVANIA THIS AFTERNOON AND SHOULD MAKE THEIR WAY
INTO THE CWA LATE THIS AFTERNOON AND LATER THIS EVENING. THESE ARE
IN ASSOCIATION WITH A COLD FRONT THAT EXTENDS FROM A LOW PRESSURE
SYSTEM NEAR THE GREAT LAKES REGION. AS THE FRONT CONTINUES
EASTWARD, SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP
ALONG THE FRONT. THERE IS A SMALL AMOUNT OF INSTABILITY FORECAST
THIS AFTERNOON AND THIS EVENING, BETWEEN 500-1000 J/KG AND LIS
AROUND -1, ALTHOUGH THIS MIGHT BE OVERDONE. EVEN IF WE GET HALF OF
THIS, SOME THUNDERSTORMS COULD CONTINUE TO DEVELOP. THIS FIRST
LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE OFFSHORE OVERNIGHT,
BUT WE MAY HAVE A FEW SHOWERS, OR ISOLATED THUNDERSTORM HANG
AROUND THROUGH SUNRISE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
THE PREVIOUSLY MENTIONED LOW OVER THE GREAT LAKES WILL SLOWLY LIFT
NORTHEASTWARD THROUGH EASTERN CANADA OVER THE NEXT SEVERAL DAYS
AS AN UPPER LEVEL LOW SLOWLY TWIRLS ITS WAY THROUGH EASTERN
CANADA AS WELL. THIS WILL KEEP A NORTHWEST FLOW ACROSS THE AREA
THROUGH THURSDAY. THE UPPER TROUGH IS NOT EXPECTED TO MOVE VERY
QUICKLY EITHER, SO WE WILL BE UNDER ITS INFLUENCE AS WELL THROUGH
AT LEAST THURSDAY. WITH THE NORTHWEST FLOW EXPECTED THE NEXT
SEVERAL DAYS, AND THE PROXIMITY OF THE UPPER TROUGH, THERE IS A
CHANCE OF SHOWERS THROUGH WEDNESDAY NIGHT FOR BASICALLY EVERYONE,
AND AGAIN THURSDAY FOR OUR NORTHWESTERN ZONES. SHOWER POTENTIAL MAY
BE ENHANCED WEDNESDAY IF THE FRONT THAT CROSSES OVERNIGHT TONIGHT
GETS HUNG UP NEAR THE COAST TOMORROW. THERE IS ACTUALLY A PRETTY
POTENT SHORT WAVE FORECAST TO MOVE THROUGH WEDNESDAY NIGHT, SO
EVEN-THOUGH WE DO NOT HAVE THEM IN THE FORECAST AT THIS TIME, WOULD
NOT BE SURPRISED IF SOME ISOLATED THUNDERSTORMS DEVELOP OVERNIGHT
WEDNESDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
H5 TROF REMAINS OVER THE ERN CONUS BEHIND THE DEPARTING AREA OF LOW
PRESSURE.  AT THE SFC, HIGH PRESSURE WILL BUILD INTO THE REGION.
THERE IS SOME GOOD CAD BEHIND THE FRONT AND THERE WILL LIKELY BE
SOME INSTABILITY IN THE UPR TROF.  HOWEVER, IT APPEARS AS IF THIS
INSTABILITY SHOULD PRODUCE LITTLE MORE THAN CLOUDS.  THE GFS DOES
TRY TO BRING A S/WV THROUGH ON FRIDAY, AND INDICATES SOME LIGHT
PRECIP WITH THIS FEATURE.  HOWEVER, THE ECMWF IS MUCH LESS ROBUST
WITH THE VORT.  HAVE BACKED OFF PRECIP CHANCES AS A RESULT, AND
ULTIMATELY MAY BE ABLE TO PULL POPS FROM THE FCST COMPLETELY.

THE AREA OF SFC HIGH PRESSURE WILL DOMINATE INTO THE WEEKEND,
BRINGING DRY AND SEASONABLE WX.  BY MONDAY, A LOW PRESSURE SYSTEM
WILL BE MOVING ACROSS THE NRN MS VALLEY.  THE GFS KEEPS THE WARM FRONT
OVER THE GRTLKS AREAS AS THE LOW MOVES EWD.  THE ECMWF IS FURTHER TO
THE W WITH THE LOW (OVER THE CNTRL PLAINS, YET IT INEXPLICABLY
BRINGS THE WARM FRONT FURTHER TO THE S AND E OVER THE MID ATLC
STATES AND RIGHT THROUGH THE AXIS OF A 1030+ HIGH.  SO, I AM
DISCOUNTING THE ECMWF SOLN WRT TO THIS FEATURE.  THE CANADIAN AND
UKMET DO NOT SUPPORT THE ECMWF SOLN EITHER.  SO, FOR NOW ILL STICK
WITH A DRY FCST THROUGH THE EXTENDED PERIOD, WITH OUR FIRST CANADIAN
HIGH OF THE AUTUMN SEASON IN CONTROL.

TEMPS GENERALLY LOOKED GOOD OR A TAD HIGH AND MADE A FEW ADJUSTMENTS
WHERE NECESSARY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE FRONT IS PUSHING THROUGH WESTERN PENNSYLVANIA WITH A BAND OF
SHOWERS PRECEDING IT. THE UPPER TROUGH IS DIGGING WELL SOUTH AND IS
TAPPING SOME OF THE MOISTURE OVER THE DELMARVA. THIS IS WHERE THE
HEAVIEST SHOWERS AND THUNDERSTORMS WERE BUT OTHERS NOW SHOWING UP
INTO THE SUSQUEHANNA VALLEY. FOR THE SHORT TERM...NOT EXPECTING
ANYTHING OTHER THAN VFR WEATHER IN OUR TAF SITES. THE SURFACE WINDS
ARE LESS THAN 10 KNOTS AND GENERALLY FROM SOUTHEAST AND SOUTH TO THE
EAST OF THE FRONT. THEY WILL GRADUALLY TURN WEST AND NORTHWEST POST
FRONTAL. I HAVE INCLUDED A BRIEF ONE HOUR PERIOD WHERE A HEAVIER
THUNDERSTORM MAY PASS THROUGH SOME OF THE SITES WITH THE FRONT. THE
FRONT WILL SLOWLY CLEAR THE SOUTHERN PART OF THE REGION BY WED
AFTERNOON WHICH WILL DELAY THE ONSET OF THE COLDEST AIR ADVECTION
UNTIL WED EVENING.

THE REGION WILL REMAIN UNDER THE INFLUENCE OF AN UPPER WEST TO
NORTHWEST FLOW AS WE TRANSITION TO FALL WEATHER. THIS SET UP WILL
PRODUCE CLOUDS FROM TIME TO TIME WITH PERIODIC INSTABILITY SHOWERS
ESPECIALLY IN THE AFTERNOON AND EVENING. HOWEVER...CONDITIONS SHOULD
BE VFR FOR A GOOD PART OF THE TIME.

&&

.MARINE...
BUOY 44009 IS REPORTING A 14 SECOND 3 FOOT SWELL. LATEST WAVE MODEL
DATA KEEPS SEAS UNDER 5 FT AND INTRODUCES A WIND WAVE OF 2 FEET INTO
THE MIX BY LATE THIS EVENING IN ADVANCE OF THE FRONT. WINDS SHOULD
ALSO REMAIN BELOW SMALL CRAFT CRITERIA OF 5 FT AND 25 KT WINDS.

NEARSHORE WAVES ARE 2 FT AT AVALON AND 1 FT AT OCEAN GROVE AND
BETHANY BEACH. WAVES IN THE DELAWARE BAY 1 FT.

A COLD FRONT WILL APPROACH THE COAST VERY LATE TONIGHT BUT WONT
CLEAR IT UNTIL SOMETIME WEDNESDAY AFTERNOON. THIS WILL PREVENT THE
COLDEST AIR ALOFT FROM MIXING DOWN TO THE SURFACE UNTIL LATE
WEDNESDAY. THE FALL PATTERN WILL PERSIST FOR SEVERAL DAYS WITH
OFFSHORE WINDS THAT WILL MAINLY BE IN THE 15 TO 20 KT RANGE AS WE
GET ON THE OTHER SIDE OF THE FRONT. THE WEATHER BEHIND THE FRONT
WONT BE MUCH COOLER THAN TODAYS BUT THE OVERNIGHT LOWS WILL FEEL
NICE AND CHILLY.

THE FINAL RIP CURRENT FORECAST FOR THE 2008 SEASON WAS ISSUED THIS
THIS MORNING. EVEN THOUGH MANY BEACHES ARE UNGUARDED, DO NOT SWIM
ALONE OR DURING THE NIGHT WHEN THE WINDS OR SURF ARE UP.

HERE IS A QUICK LOOK AT THE TOTAL NUMBER OF LOW-MODERATE-AND HIGH
RISK RIP CURRENT DAYS FOR DELAWARE AND NEW JERSEY BEACHES...AND THE
DATES WHEN A HIGH RISK WAS FORECAST.

RISK...............DELAWARE...NEW JERSEY
LOW................80.........74
MODERATE...........27.........32
HIGH...............15.........16

NUMBER HIGH RISK...JUNE....JULY....AUGUST....SEPTEMBER
DELAWARE...........0.......2.......0.........13
NEW JERSEY.........1.......2.......0.........13

THE INCREASE IN THE HIGH RISK WAS DUE TO TROPICAL STORM HANNA, AND
FOR A PERSISTENT EAST TO NORTHEAST FLOW THAT PRODUCED LONG PERIOD
SWELLS FROM THE 19TH TO THE 28TH OF SEPTEMBER.

THE FOLLOWING ARE THE HIGHEST WAVES REPORTED DURING THE DAYTIME BETWEEN
10 AM AND 6 PM WHEN LIFE GUARDS WERE ON DUTY...AND THE DATE.

BETHANY BCH DEL..JUNE...........JULY..........AUG...........SEP
.................2.6FT/29TH.....3.1FT/24TH....3.9FT/10TH....9.2FT/25TH
OCEAN CITY MD....3.1FT/29TH.....3.8FT/24TH....3.8FT/26TH....9.4FT/25TH

AVALON NJ........4.2FT/29TH.....4.2FT/3RD.....4.2FT/10TH....8.4FT/25TH
OCEAN GROVE NJ...3.4FT/30TH.....3.6FT/13TH....3.6FT/23RD....5.0FT/25TH

HIGH WAVES AT BUOY 44009 WERE IN TROPICAL STORM HANNA ON THE 6TH AT 14 FT
AND 17 FT(HIGHEST ALL SUMMER)IN A PERSISTENT NORTHEAST WIND AND FETCH.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...NIERENBERG
AVIATION...EBERWINE
MARINE...EBERWINE
Hazardous weather outlook, Sep 30, 3:19 AM EDT, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
319 AM EDT TUE SEP 30 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
319 AM EDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE CHANCE FOR THUNDERSTORMS TONIGHT AND GUSTY WINDS
COULD ACCOMPANY ANY THUNDERSTORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-011000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
319 AM EDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE CHANCE FOR THUNDERSTORMS TONIGHT AND GUSTY WINDS
COULD ACCOMPANY ANY THUNDERSTORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 30, 9:44 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
944 PM EDT TUE SEP 30 2008

MDZ012-015-019-020-010315-
CAROLINE MD-KENT MD-QUEEN ANNES MD-TALBOT MD-
944 PM EDT TUE SEP 30 2008

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT...QUEEN ANNES
AND TALBOT COUNTIES...

AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF CENTERVILLE TO 24 MILES WEST OF EASTON...MOVING SOUTHEAST AT 21
MPH. THE THUNDERSTORMS WILL BE CROSSING CHESAPEAKE BAY AND BE NEAR
CHURCH HILL...SUDLERSVILLE AROUND 1015 PM...BARCLAY...TEMPLEVILLE
AROUND 1030 PM...GOLDSBORO...HENDERSON AROUND 1045 PM...HARMONY AND
CHOPTANK AROUND 1100 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS OF 40 TO  50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.

REMEMBER...ANY CLOUD TO GROUND LIGHTNING CAN BE DANGEROUS.

RPW

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 3:06 PM EDTSmall Craft AdvisoryPHI25 hr
Sep 30, 10:39 PM EDTSevere Thunderstorm WarningPHICaroline, Queen Anne's, Talbot66 min

Nearby

Special Marine Warnings in New Jersey, 2008Every special marine warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.